Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Lubbock, TX

September 7, 2018Briscoe County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 7, 2018, 1:57 AM CDT for Briscoe County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 1:57 AM CDT (06:57 UTC)
Expired
Sep 7, 2018, 5:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Briscoe County, TX

The radar

The Lubbock radar (KLBB), 109 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:02 AM CDTFLASH FLOODCaprock Canyon St., TXFLOODING OCCURRING IN THE CANYONS OF THE PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WGUS54 KLUB 070657
FFWLUB
TXC045-071000-
/O.NEW.KLUB.FF.W.0008.180907T0657Z-180907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
157 AM CDT FRI SEP 7 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Southeastern Briscoe County in the Panhandle of Texas...

* Until 500 AM CDT.

* At 156 AM CDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Caprock Canyon State Park and Quitaque. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3434 10096 3434 10119 3451 10118 3450 10096

$$

JGD
3 follow-up statements
014 
WGUS74 KLUB 070731
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
231 AM CDT FRI SEP 7 2018

TXC045-071000-
/O.CON.KLUB.FF.W.0008.000000T0000Z-180907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe TX-
231 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN BRISCOE COUNTY...

At 229 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Over two inches of rain 
have already fallen. Flash flooding has been reported by Park 
Officials. The Caprock Canyons State Park West Texas Mesonet Site 
has reported 2.29" of rain, and moderate rainfall continues at the 
site.

Some locations that will experience flooding include...
Caprock Canyon State Park and Quitaque. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3434 10096 3434 10119 3451 10118 3450 10096

$$

JGD
223 
WGUS74 KLUB 070832
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
332 AM CDT FRI SEP 7 2018

TXC045-071000-
/O.CON.KLUB.FF.W.0008.000000T0000Z-180907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe TX-
332 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN BRISCOE COUNTY...

At 330 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. 2.74" inches of rain have 
fallen at the Caprock Canyons State Park West Texas Mesonet Site; 
however, rainfall is beginning to taper down within the warning 
area. It will still take some time for water to runoff. 

Some locations that will experience flooding include...
Caprock Canyon State Park and Quitaque. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3434 10096 3434 10119 3451 10118 3450 10096

$$

JGD
541 
WGUS74 KLUB 070959
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
459 AM CDT FRI SEP 7 2018

TXC045-071007-
/O.EXP.KLUB.FF.W.0008.000000T0000Z-180907T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Briscoe TX-
459 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BRISCOE COUNTY WILL
EXPIRE AT 500 AM CDT...

Flood waters have receded. Rainfall does continue to fall in the 
area. Please continue to heed any remaining road closures.

LAT...LON 3434 10096 3434 10119 3451 10118 3450 10096

$$

JGD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:25 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 7, 12:25 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1225 AM CDT Fri Sep 7 2018

.AVIATION...
Not a straight forward TAF forecast this early morning with a
tropical airmass in place. Expect cigs to bounce around, mainly
between MVFR and IFR as the morning progresses. Spotty shower
activity during this TAF period is expected to give way to more
expansive showers across all three TAF sites during the day
Friday. Expect amendments.

&&

.PREV DISCUSSION... /issued 719 PM CDT Thu Sep 6 2018/

DISCUSSION...
Quick update to reduce precip to slight chance this evening on
the Caprock where a low-level theta-e minimum persists. We still
expect an uptick in precip later tonight as an axis of deeper
moisture drifts southwestward from western Oklahoma and NW Texas
on northeasterly winds. Some indication of this is already
underway in the form of scattered storms in the southeast
Panhandle, although the westward progress of this activity will
likely be stunted more than the NAM and GFS suggest given stubborn
theta-e deficits downstream. The threat for some flooding
overnight is greatest off the Caprock where training cell motions
coincide with very rich PWATs already nearing 2 inches. MCZ

AFTERNOON FORECAST DISCUSSION... /issued 335 PM CDT Thu Sep 6
2018/

DISCUSSION...
So far this afternoon, convection has been limited to the Rolling
Plains with a pocket of relatively stable air across the South
Plains as indicated by the lack of developing cumulus. Models seem
to have picked up on this a bit but still have varying amounts of
coverage this afternoon through tonight. Will continue chance
PoPs across the forecast area as there could be additional
development overnight tonight. Cool weather will also continue
through Saturday ahead of and with the trough axis passing
overhead with highs remaining in the upper 70s to near 80. Main
uncertainty will be the coverage and timing on precipitation
chances which the models have had a poor handle on. In general,
the best precipitation chances will remain over the Rolling Plains
which will have a longer amount of time east of the trough axis
with decreasing PoPs as you head northwest across the forecast
area.

Trough axis will swing east of the area during the day Saturday
which should finally remove the widespread rain chances we have
seen the past several days. However, northwest flow develops
behind the departing trough as the ridge starts to develop west
of the forecast area. Both the GFS and ECMWF bring a weak
shortwave down towards the area Saturday and Sunday evenings
which could result in some isolated storms making it into the
northwestern South Plains and far southwestern Texas Panhandle.
Will keep slight chance PoPs in the forecast for this. After
Sunday, we should see the ridge start to build and move over the
region by Thursday of next week. Warmer temperatures, but still
near normal, and dry conditions are expected. Models are still
trying to figure out how the flow pattern will evolve so this may
change as we head into next week.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Sep 6, 7:22 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
722 PM CDT Thu Sep 6 2018

TXZ021>044-071230-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
722 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Slow moving showers and thunderstorms are expected to develop
off the Caprock tonight. Occasionally heavy rain and some
flooding will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of moderate to heavy rain with occasional flooding will
be possible on Friday.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:38 AM CDTAreal Flood AdvisoryLUBBriscoe, Swisher4 hr
Sep 7, 5:06 AM CDTAreal Flood AdvisoryLUBCrosby114 min
Sep 7, 5:46 AM CDTAreal Flood AdvisoryLUBMotley119 min
Sep 7, 2:48 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock117 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.